Medical Q&As

Allergic skin reaction - causes?

I would like your advice on this problem. This morning I woke up and it felt like my body was on fire. My arms, legs, stomach and chest were all red and very hot. It was very uncomfortable. My doctor put me on anti-inflammatory tablets and they helped to cool down my skin but he was not sure of the reason for this eruption. I am 46 years old. What could have caused this reaction in my skin?

I share your doctorís sense of puzzlement regarding the acute reaction you describe. It sounds to me like an allergic reaction but as always the real difficulty is in establishing the cause of the reaction. The list of possible triggers is very long and could include various foods, drinks, medication or even soaps or perfumes. Such reactions are common and can occur as a one off event that is not repeated. This reaction seems to have subsided with the benefit of the medication prescribed by your doctor so at least for now the crisis is over. Perhaps you might review the various items you consumed by mouth in the previous couple of days, which may give some clue to the possible culprit. Maybe you have used a new soap or shower gel in recent days. I donít see any need for investigation on the basis of the solitary episode you have described however, if it were to recur it would be worthwhile undergoing assessment to establish the cause of the reaction. Very often the clue to establishing the cause is contained in a comprehensive dietary history. A common thread could emerge in terms of consumption of a particular item and the onset of the reaction. In some cases allergy testing may be necessary. Assuming that you are now fully recovered it is reasonable to defer further action for the present.